Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 12, NWS Indianapolis, IN

July 12, 2021Parke County, Vigo County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Jul 12, 2021, 5:54 PM EDT for Parke County, Vigo County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 5:54 PM EDT (21:54 UTC)
Expired
Jul 12, 2021, 9:00 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Parke County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WGUS43 KIND 122154
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
554 PM EDT Mon Jul 12 2021

INC121-167-130100-
/O.NEW.KIND.FA.W.0012.210712T2154Z-210713T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parke IN-Vigo IN-
554 PM EDT Mon Jul 12 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Southwestern Parke County in west central Indiana...
  Central Vigo County in west central Indiana...

* Until 900 PM EDT.

* At 554 PM EDT, trained weather spotters reported heavy rain has 
  fallen in the warned area due to thunderstorms. Flooding is 
  ongoing or expected to begin shortly. Between 1.5 and 2.5 inches 
  of rain have fallen.

* Some locations that will experience flooding include...
  Terre Haute, Rockville, West Terre Haute, Prairieton, Prairie 
  Creek, Rosedale, North Terre Haute, Indiana State University, 
  Fontanet and Pimento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3930 8754 3977 8729 3978 8713 3926 8741
      3926 8745 3926 8748 3926 8750 3926 8754
      3926 8756

$$

AW
1 follow-up statement
918 
WGUS83 KIND 130054
FLSIND

Flood Statement
National Weather Service Indianapolis IN
854 PM EDT Mon Jul 12 2021

INC121-167-130104-
/O.EXP.KIND.FA.W.0012.000000T0000Z-210713T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parke IN-Vigo IN-
854 PM EDT Mon Jul 12 2021

...FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR 
SOUTHWESTERN PARKE AND CENTRAL VIGO COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3930 8754 3977 8729 3978 8713 3926 8741
      3926 8745 3926 8748 3926 8750 3926 8754
      3926 8756

$$

AW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jul 12, 3:04 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 3:04 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
304 PM EDT Mon Jul 12 2021

.Short Term...(This evening through Tuesday night)
Issued at 303 PM EDT Mon Jul 12 2021

Upper low continues to churn near the Quad Cities region and is
slowly drifting northeast. This trend will continue as northern
stream short wave traverses the US/Canada border and absorbs the
upper low tonight. This will result in a deeper trough that will
slow cross the local area on Tuesday and finally exit the region
Tuesday night.

Scattered weak convection has been ongoing today in moist and
slightly unstable regime over central Indiana. Next wave helping to
generate more convection this afternoon across IL and this should
pivot across our area later this afternoon and evening. Satellite
has shown more breaks in clouds compared to yesterday and SPC
mesoanalysis indicating sfc based CAPE around 2500 J/kg along the
IN/IL border. Expect deeper convection with more tsra later this
afternoon as this convection rotates through. A few stronger storms
with some wind gust potential still possible but lack of shear and
modest mid level lapse rates at best should keep overall severe
threat low and isolated. Heavy rain and localized flooding still a
concern as well with PWATs nearing 2 inches with slow storm motion.

While conditions are not as favorable today for the funnel spouts,
there is still cyclonic flow aloft around upper low and some weak
surface convergence along subtle boundaries, primarily over west
central and northwest portions of central Indiana. Odds of any
funnel reaching the ground is about 1 in 10 with wind potential of
50-60 knots. These will be handled with Special Weather Statements
unless stronger rotation is seen co-located with a stronger updraft
that might warrant a tor warning. This would likely be very low
chance given weak 0-1 km and 0-3km shear profiles.

Convective activity once again should diminish as evening progresses
in wake of responsible short wave energy rotating through and loss
of diurnal heating component. Some fog possible again Tuesday
morning but surface winds look to be a few MPH higher than this
morning so that may keep visibilities a bit higher. Upper trough
will slowly slide across the region on Tuesday. Mainly scattered
showers expected until trough axis passes in afternoon and early
evening so will keep scattered type wording with primarily shra and
low chance of tsra.

&&

.Long Term...(Wednesday through Monday)
Issued at 303 PM EDT Mon Jul 12 2021

Some drier weather should be in store over most of central Indiana
during early portions of the long term as weak convergence aloft
along with a broad region of isentropic descent helps promote high
pressure and subsidence. This area of pressure gains and sinking
motion should help induce a strong low-level inversion, strongly
reducing the chances for diurnal convection. Far eastern portions of
central Indiana could see an isolated should if the subsidence is
unable to reach this area.

With a steep inversion at the surface and semi-steep lapse rates in
the mid levels, any mid level moisture should allow for scattered
high based cumulus in the afternoon. Overall, conditions should be
fairly pleasant Wednesday afternoon. Some weak advection of cooler
air from the WNW will diminish temperature gains slightly, but with
dry air at the surface and minimal clouds, expect temperatures to
still get into the low 80s.

The next disturbance looks to arrive late on Thursday, where
another surge of moisture out ahead of a closed low will provide
chance of showers and thunderstorms. Best chances for rain look to
be on Friday as the energy from the wave nears, and promote rising
motion over central Indiana. Expect temperatures to remain at or
below seasonal Friday and Saturday as moist conditions at the
surface and scattered to broken cloud cover limit temperature gains
in the afternoon.

Rain chances should start to diminish by the end of the long term as
some CAA behind the closed low induces surface high pressure.
However, a wide variety of ensemble solutions on how quickly this
low will progress has reduced confidence on the Day 6 and 8
forecast.

&&

.Aviation...(18Z TAF Issuance)
Issued at 126 PM EDT Mon Jul 12 2021

IMPACTS:
-MVFR TO VFR conditions this afternoon and evening, lower
 conditions in and near shra/tsra
-Scattered showers with thunderstorms possible into this evening.
-MVFR to IFR again tonight with scattered shra isold tsra on Tue

DISCUSSION: New day same story. Upper low still to the west and
spokes of convection developing over IL will lift northeast
through terminals later this afternoon and early evening. Tsra
will still be limited but with a bit more sun this afternoon
compared to previous days think a bit more lightning will be
associated with this line. Loss of heating will once again
diminish overall activity as evening progresses. Cigs expected to
lower again late with IFR toward daybreak. Upper trough approaches
Tue with more shra/tsra possible but too much uncertainty for
anything more than vcsh in terminals.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Lashley
Long Term...Updike
Aviation...Lashley
Hazardous weather outlook, Jul 12, 3:21 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
321 PM EDT Mon Jul 12 2021

INZ021-028>031-035>049-051>057-060>065-067>072-131200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
321 PM EDT Mon Jul 12 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected. A few strong
storms could produce damaging wind gusts. Similar to Sunday, a few
funnel clouds could also be seen again late this afternoon and
evening, but usually these do not reach the ground. Locally heavy
rainfall and flooding is possible as well with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and storms remain possible through the week as a
series of weather disturbances affect central Indiana. Locally heavy
rain, lightning and a few strong storms are possible at times,
especially each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely this afternoon and evening due to
the isolated nature of the stronger storms. However, spotters are
encouraged to report from their locations as conditions warrant.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:03 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington13 hr
Jul 12, 5:56 PM EDTAreal Flood AdvisoryINDCarroll, Tippecanoe3 hr
Jul 12, 7:21 PM EDTAreal Flood WarningINDClinton, Montgomery, Tippecanoe3 hr

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.